Alert archive / New York / Small Craft Advisories in 2023

Small Craft Advisory 83, NWS Buffalo, NY

September 12, 2023

NWS Buffalo, NY issued this small craft advisory at Sep 12, 2023, 1:28 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2023, 1:28 PM EDT (17:28 UTC)
Expired
Sep 12, 2023, 8:00 PM EDT
In force
7 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

802 
WHUS71 KBUF 121728
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
128 PM EDT Tue Sep 12 2023

LEZ040-041-130000-
/O.NEW.KBUF.SC.Y.0083.230912T1728Z-230913T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
128 PM EDT Tue Sep 12 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LEZ020-130000-
/O.NEW.KBUF.SC.Y.0083.230912T1728Z-230913T0000Z/
Upper Niagara River and Buffalo Harbor-
128 PM EDT Tue Sep 12 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The Upper Niagara River and Buffalo Harbor.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 12, 10:33 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 12, 10:33 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1033 AM EDT Tue Sep 12 2023

.SYNOPSIS...
A cold front will cross the region late today into tonight bringing
showers and some embedded thunder. Cooler conditions will follow the
front for the mid week period with some lake enhanced showers
southeast of the lakes. Dry conditions will then return for the
weekend with a modest warming trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Radar imagery showing areas of showers just upstream over Lake Erie
and southern Ontario late this morning. So far just a few sprinkles
have made it into far Western NY, but more organized showers will
start to move into the far western end of the state by midday.
Meanwhile the western Finger Lakes will see a few more hours of
sunshine before clouds increase.

A potent closed low will track across southern Canada and the upper
Great Lakes through tonight. This will push a cold front slowly
into the area late today and tonight. It will be a warm day today
with the area within the warm sector ahead of the front, especially
east of the Genesee Valley with highs in the upper 70s, with lower
to mid 70s elsewhere. Deep southwesterly flow ahead of the low and
cold front will send a ribbon of elevated moisture into the region
with precipitable water values reaching near 1.5 inches. A few
showers are possible across far western New York late this morning,
but the better coverage of showers and some embedded thunder will
not occur until later this afternoon and early tonight as the main
cold frontal boundary works into the area. Overall severe weather
threat looks limited with lacking instability and shear profiles,
although pockets of locally heavier rainfall are possible with the
slow moving front, mainly overnight east of the Genesee Valley.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
By the start of Wednesday morning the surface cold front will be
draped across central New York...with its associated swath of more
numerous to widespread showers still extending back across the North
Country and eastern portions of the Finger Lakes. As we move through
the day the front will push further east across eastern New York and
into New England...with strong dry slotting subsequently working
across the region from west to east in its wake. While our airmass
will be slowly but steadily cooling to levels supportive of a lake
response...the combination of the above drying and strong diurnal
influences will inhibit this...thereby allowing for a return to
generally dry weather from west to east through the mid afternoon
hours. Late in the day...the encroaching upper level trough and its
attendant area of wraparound moisture may bring the chance of a few
widely separated showers back into far western New York. Otherwise
the slow but steady cool air advection will send 850 mb temps down
to the +6C to +9C range by early afternoon...and this will in turn
translate into notably cooler highs ranging from the mid-upper 60s
across the lower elevations to the lower-mid 60s across the higher
terrain.

Wednesday night the axis of the upper level trough will gradually
make its way across our region from west to east...with 850 mb temps
dropping further into the +3C to +6C range. While such temps aloft
will be plenty cool enough to support a lake response...synoptic
background moisture looks to remain fairly limited and mainly
confined to the lowest 4-6 kft or so across our region...with a
capping inversion also looking to be present around this same level.
Coupled a shorter northwesterly fetch along with at least some
directional shear...this should help to keep any lake response off
Lake Erie rather limited in nature...and mainly confined to areas
immediately southeast of the lake where some low-end chance PoPs
will be in play. Meanwhile off Lake Ontario available moisture and
inversion heights will be a little better but still not overly
impressive...while there also remains uncertainty on the overall
wind direction and resultant fetch across the lake. Coupled with the
possibility of directional shear also being a mitigating factor
there as well...at this point can't really justify more than some 40-
50 PoPs for some scattered showers east and east-southeast of Lake
Ontario. Elsewhere just a few widely scattered showers should mark
the passage of the upper trough axis...with a mainly dry and cooler
night otherwise anticipated. Overnight lows should range from the
mid-upper 40s across the North Country and interior portions of the
Southern Tier to the lower 50s across the lake plains.

Following the passage of the upper trough axis...heights and temps
aloft will begin to slowly rebound on Thursday...while surface-based
ridging and drier air builds into the region from the central Great
Lakes. Coupled with renewed diurnal effects...all this should help
to break up the limited lake response from west to east through the
day...with dry weather then expected areawide Thursday night as the
surface ridge makes further inroads into our region. With respect to
temperatures...850 mb T's of +4C to +6C should support highs mostly
in the lower-mid 60s Thursday...with mainly clear skies/light winds
and the cool/dry airmass then supporting lows ranging through the
40s areawide Thursday night...when a few of the coldest Southern
Tier valleys could even reach the upper 30s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Fair dry weather still looks to dominate our region through at least
Saturday night and quite possibly even right through Sunday...as
we'll be situated within a region of deep-layer ridging/subsidence
in between extratropical-transitioning Lee as it lifts toward
eastern New England/Atlantic Canada...and the next upper level
trough pivoting into the central Great Lakes. Shower chances will
then return Sunday night and Monday as the aforementioned upper
level trough settles across our region...though given the distant
time frame and model differences in the handling of the trough...
have capped these in the low chance range for now.

As for temps...gradual day-to-day warming of our airmass will allow
these to recover to normal mid-September levels for the weekend
(highs in the upper 60s/lower 70s and lows in the upper 40s to mid
50s)...before readings fall back to a little below average with the
arrival of the next upper level trough on Monday.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A surface cold frontal passage late today through tonight will
support showers and a few thunderstorms. Also associated with the
frontal passage, expect cloud cover to increase and lower, with MVFR
cigs developing by this evening.

Outlook...

Wednesday and Thursday...VFR/MVFR with a chance of showers.
Friday and Saturday...VFR.

&&

.MARINE...
Winds will be light with minimal wave action through most of today.
A cold frontal passage by early tonight will usher in increasing
westerly winds and building waves across both lakes through
Thursday. Conditions may approach Small Craft Advisory criteria at
times. Additionally with the cold frontal passage and cooler air
flowing across the warm lake waters, waterspouts will be possible on
both lakes through at least Wednesday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...EAJ/JLA/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...EAJ/JLA/TMA
MARINE...EAJ/JLA/TMA
Hazardous weather outlook, Sep 12, 5:18 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Tue Sep 12 2023

NYZ001>008-010>014-019>021-085-130930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
518 AM EDT Tue Sep 12 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Tue Sep 12 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Waterspouts are possible on Lake Erie and Lake Ontario today and
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts are possible on Lake Erie and Lake Ontario Wednesday
through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:25 PM EDTSpecial Marine WarningBUF2 hr

Nearby

Small Craft Advisories in New York, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.